Format

Send to

Choose Destination
See comment in PubMed Commons below
Conn Med. 2014 Feb;78(2):81-4.

Disulfiram--alcohol reaction mimicking an acute coronary syndrome.

Abstract

Disulfiram treatment for alcohol dependence is used with acceptable outcomes. By inhibiting the aldehyde dehydrogenase enzyme, this treatment increases acetaldehyde concentration after the ingestion of alcohol causing an unpleasant disulfiram-alcohol reaction. Typical symptoms include flushing, headache, nausea, vomiting, sweating, vertigo, and lightheadedness. However, there have also been descriptions of more serious reactions including severe hypotension, arrhythmias, myocardial infarction, and cardiovascular collapse. We report a patient with a severe disulfiram-alcohol reaction marked by flushing, confusion, generalized malaise, epigastric pain, and hypotension. Cardiac biomarker and electrocardiographic changes were suggestive of non-ST-elevation myocardial infarction (NSTEMI). Left heart catheterization showed no angiographic evidence of coronary artery disease. Because of the frequency of alcohol dependence and its treatment with disulfiram, it is critical for physicians to be aware of these types of life-threatening complications.

PMID:
24741856
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Support Center